Colorado, 2018

Hail in Colorado, July 12, 2018

July 12, 2018 · NWS BOU · 1 event in 1 county or zone

Strong winds and hail damaged a garden and sparked a power outage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Strong winds and hail damaged a garden and sparked a power outage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 12, 2:37 PM MST, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 12, 2:37 PM MST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
337 PM MDT Thu Jul 12 2018

.SHORT TERM...(This evening through Friday)
Issued at 330 PM MDT Thu Jul 12 2018

Well-organized outflow winds from the mountain convection has made
it as far east as DIA and Greeley, and should continue to work its
way eastward through evening. This should be the dominant forcing
for storms as it moves into better moisture. With up to about 1000
J/kg CAPE on the eastern plains, there could be some strong pulses
with locally heavy rain and small hail. However, the line should
gradually accelerate limiting the heavy rain threat. Winds
nowhere close to severe at this time, though the combination of
some acceleration and downdrafts from strong pulses could present
a slight severe threat over the eastern part of the plains this
evening. Trailing convection for a few hours behind the line will
be weaker, but still some lightning and minor wind gusts.

Expecting slow clearing in the moisture-laden air that will be
drifting over tonight. There is some slight subsidence later
tonight that should help.

On Friday we will have slight drying and a more easterly component
to the deep flow. We'll also be lacking the shortwave we have
today, and the low level forcing should be limited to upslope
along the foothills. Storms should drift south of southwest
slowly, but be outflow driven and move fast enough to reduce the
threat of flooding. This setup will limit the thunderstorm
coverage over the plains as storm motion will tend to stay over
the mountains.

.LONG TERM...(Friday night through Thursday)
Issued at 330 PM MDT Thu Jul 12 2018

An upper level ridge will move overhead on Saturday with warm mid
level temperatures of around -4 degrees C at 500 mb. With moisture
mixing out in the afternoon, this will lead to very little most
unstable CAPE values. Consequently, there will be a very low chance
of showers and storms on Saturday afternoon and evening with the
best chance for precip in the CWA being over the mountains near the
I-70 corridor. These storms will not pose a risk of severe weather
since shear will be very low. Saturday does appear to be the warmest
day of the next 7 with low to mid 90s likely over the urban corridor
and eastern plains.

On Sunday, a cold front will approach from the north with slightly
cooler temps and better moisture behind it while winds will turn
easterly or northeasterly enhancing the upslope flow. A mid to upper
level trough will be moving through the northern plains with the
very southern extent of the westerly winds moving across northern
Colorado. This may be just enough to increase the shear to
sustain stronger storms and with mixed layer CAPE of around 1500
j/kg, a few isolated severe storms are possible. The main threat
will be large hail and damaging winds. Precipitable water values
are forecast to be around 1.5 inches and mean wind around 15-20
knots so heavy rainfall will be a possibility with these storms as
well.

Beyond Sunday is when the models begin to differ a bit more
drastically. The GFS shows a zonal jet stream maximizing over
northern Colorado on Monday while the Euro has this jet stream being
farther north with ridging at 500mb. Either way, it looks like there
will be a decent chance of storms due to good moisture in place with
upslope flow in the low levels. The difference will be in the
strength of these storms as the GFS solution would yield better lift
and shear to sustain stronger storms while the Euro solution would
yield weaker storms.

Generally northwest flow will persist from Tuesday through Thursday
next week. Temperatures will be near normal or slightly below as a
daily chance of showers and storms will persist.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 330 PM MDT Thu Jul 12 2018

VFR through Friday. Scattered thunderstorms will be in the Denver
area through about 01z. Winds will mainly be west to northwest at
15-25 knots, though there is still a chance of brief wind shifts
to other directions. Winds will gradually decrease after 01z. Less
thunderstorm coverage is expected Friday with just a slight chance
of wind shift impacts after 21z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Gimmestad
LONG TERM...Danielson
AVIATION...Gimmestad
Hazardous weather outlook, Jul 12, 9:59 AM MST, 7 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1059 AM MDT Thu Jul 12 2018

COZ030>051-131700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1059 AM MDT Thu Jul 12 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms will develop over the mountains during the
early afternoon, and spread across the plains through the
afternoon and early evening. The stronger storms today will be
capable of producing brief heavy rain, with isolated rainfall of
up to one inch in less than an hour. This could cause flooding in
burn scar areas. Otherwise the main hazards from thunderstorms
today will be lightning and gusty winds to around 40 mph. A few
stronger storms east of Sterling and Akron could have wind gusts
to 60 mph and small hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

For Friday and Saturday, expect scattered showers and
thunderstorms in the mountains and foothills while the eastern
plains will be mainly dry. Brief heavy rain and gusty winds will
accompany the showers. Warmer again through the weekend with
readings back into the 90s across lower elevations. Storm chances
may increase over the mountains and plains by early next week
along with cooler temperatures, especially Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Gimmestad/Danielson

In the hours before

Special weather statement, Jul 12, 12:05 PM MST, 5 hours 20 minutes before
Special Weather Statement
National Weather Service Denver CO
105 PM MDT THU JUL 12 2018

COZ035-121945-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
105 PM MDT THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARIMER COUNTY UNTIL 145
PM MDT...

At 103 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Mishawaka, or 23 miles northwest of Fort Collins,
moving southeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Poudre Park, Mishawaka and Red Feather Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. A rain gage just southeast of Red Feather Lakes
reported two-thirds of an in inch of rain in 15 minutes. Do not
drive your vehicle through flooded roadways.

&&

LAT...LON 4079 10527 4078 10528 4077 10525 4072 10525
      4072 10526 4070 10525 4070 10528 4069 10530
      4069 10525 4057 10541 4078 10556 4089 10538
TIME...MOT...LOC 1903Z 316DEG 18KT 4075 10543

DANKERS
Special weather statement, Jul 12, 12:33 PM MST, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Denver CO
133 PM MDT THU JUL 12 2018

COZ034-036-122015-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
133 PM MDT THU JUL 12 2018

...SPECIAL WEATHER STATEMENT...

At 131 PM MDT, Doppler radar was tracking a strong thunderstorm over
Idaho Springs, or 27 miles west of Denver, moving south at 10 mph.

Half inch hail will be possible with this storm. Heavy rainfall is
also occurring which may cause flooding in the Virginia Canyon
gulch.

Locations impacted include...
Idaho Springs and Central City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Up to one inch of rain in 30 to 45 minutes may lead to localized
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3975 10557 3980 10553 3976 10543 3972 10549
TIME...MOT...LOC 1931Z 011DEG 7KT 3976 10548

DANKERS
Special weather statement, Jul 12, 2:01 PM MST, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Denver CO
301 PM MDT THU JUL 12 2018

COZ038-122145-
Larimer County Below 6000 Feet/Northwest Weld County CO-
301 PM MDT THU JUL 12 2018

...SPECIAL WEATHER STATEMENT...

At 259 PM MDT, Doppler radar was tracking a strong thunderstorm over
northeastern Fort Collins, moving southeast at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm. Rain gages in Fort Collins have reported between one-
half and three-quarters of an inch of rain in the past 40 minutes.
Flooding of some streets and low-lying areas should be expected.

Locations impacted include...
Fort Collins, Windsor, Wellington and Timnath.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4047 10494 4047 10515 4071 10516 4071 10494
TIME...MOT...LOC 2059Z 325DEG 9KT 4057 10501

DANKERS

The radar

The Cheyenne radar (KCYS), 171 km away, was scanning. The volume nearest the first event began at 00:23 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Logan

When
July 12, 5:25 PM MST
Where
Logan County, 0.69 mi N of Crook
Measured
0.75 in hail
Reported by
Public
Coordinates
40.860, -102.800

Strong thunderstorm winds and hail stripped vegetation in a garden and caused a power outage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760365.